Illinois, 2004

Flash Flood and Hail in Illinois, May 21, 2004

May 21, 2004 · NWS LOT · 21 events in 7 counties and zones

17 thunderstorm wind, 3 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 21, 5:15 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 21, 5:15 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
615 AM CDT FRI MAY 21 2004

.DISCUSSION FOR MORNING ZONES/GRIDS:

HAVE DECIDED TO DROP FLOOD WATCH.  AREA IS NOW BETWEEN TWO LARGE
CONVECTIVE COMPLEXES...WITH MID/UPR LVL RIDGING IN BETWEEN.  OF
CONCERN IS THE GROWING MCS OVR NRN IA/SRN MN.  THE SPC SWODY1
DISCUSSION AS WELL AS ETA/MESOETA FCSTS ALL SUGGEST THIS COMPLEX
WILL MOVE ENEWD AND STAY MNLY IN WI.  WITH AREA NOW VOID OF ANY
TSTMS...AND FOCUS OF BEST THETA E CONVERGENCE EXPECTED TO BE N OF
SFC BOUNDARY WHICH WILL BE LIFTING NWD LATER THIS MORNING.  BASED ON
THESE REASONS...DECISED TO DROP THE WATCH.  HOWEVER...THIS DOESNT
MEAN WERE OUT OF THE WOODS.  MESO BOUNDARIES WILL SURELY BE
PRODUCED BY MCS EVEN IF IT DOES STAY JUST N OF FA.  AS FRONT
RETREATS NWD THIS MRNG AND LIFTS N OF FA ERLY THIS AFTN...AMS IS
AGAIN FCST TO BECOME VERY UNSTABLE WITH SB CAPES AOA 3000.  ANY
INTERACTION WITH RESIDUAL BOUNDARIES WILL LIKELY INITIATE NEW
CONVECTION.  THIS APPEARS MOST LIKELY TO OCCUR OVR NRN PORTION OF
FA.  IN ADDITION...HAVE DECIDED TO KEEP CHC POPS GOING OVR MUCH OF
RGN THRU TNGT DESPITE BEING S OF BEST LARGE SCALE FORCING AS ETA IS
PROGGING VORT TAIL...ASSD WITH SHORT WAVE NOW TRIGGING STMS TO NW OF
IL...TO MOVE INTO NWRN IL BY 00Z.   DONT WANT TO KEEP ISSUING FLOOD
WATCHES AD NAUSEAM DUE TO UNCERTAINTY ON DEGREE OF AREAL COVG WITH
TSTMS TDY AND TNGT.

TSTM CLUSTERS APPEAR MORE LIKELY LATE SAT AND SAT NGT AS AREA IS
FCST TO BE UNDER IMPRESSIVE LLJ AXIS WITH H85 WINDS FCST TO BE NR 50
KT AND DEWPOINTS EXPECTED AROUND 14 C.  AT THIS TIME...THIS LOOKS
LIKE MOST FVRBL PERIOD FOR MORE FLOOD POTL.

MORE SIG SYS TO MOVE THRU UPR MIDWEST LATE SUN/SUN NGT...AND THIS
SHUD BRING STRONGER PUSH OF COOLER...MORE STABLE AIR ACROSS FA.

BY SUN...GFS AND ETA GET QUITE DIVERGENT IN THEIR HANDLING OF SYS
LIFTING OUT OF PLAINS STAS.  WILL CONTINUE BASING FCST ON BETTER
INITIALIZED ETA...BUT WILL SLOW DOWN MOVEMENT OF THIS SYS WITH TIME
TO BLEND A BIT WITH GFS.

MERZLOCK

&&

.AVIATION...
FOR 12Z TAFS...SHALLOW WEDGE OF COOLER DRIER AIR SPREADING SE ACROSS
TERMINALS AS SFC HI BUILDS ESE INTO NRN GRTLKS FORMING ST AS MOIST
AIRMASS ALOFT IS CHILLED. CONT ADVECTION OF LOER DWPTS INTO AREA
WILL LIFT CIGS HIER INTO MVFR RANGE DURG FIRST PART OF
MORNING...THEN CIGS SHUD BREAKOUT BTWN SFC HEATING AND FRONTAL BNDRY
LIFTING BACK NWRD AROUND MIDDAY. SCT -SHRA RECENTLY DVLPG DVN-PIA
BUT RPDLY WEAKENING AND DO NOT EXPECT ANY SIG DVLPMNT DURG MORNING.
BEST CHC FOR TSRA MLATER AFTERNOON THRU ERLY EVE AS VORT CURRENTLY
MOVG NE ACROSS ERN KS AND NEB MOVS INTO NRN IL.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, May 21, 5:00 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT FRI MAY 21 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-221100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
600 AM CDT FRI MAY 21 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
AREA.

A FRONTAL BOUNDARY EXTENDING FROM CENTRAL IOWA TO CENTRAL INDIANA
WILL RETURN NORTHWARD AS A WARM FRONT TODAY.  THIS FRONT WILL
SEPARATE RELATIVELY COOL AIR TO THE NORTH FROM WARM AND STICKY AIR
TO THE SOUTH.  THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT WILL BE
TO THE NORTH OF THIS FRONT.  HOWEVER...SCATTERED THUNDERSTORMS WILL
LIKELY DEVELOP LATE THIS AFTERNOON AND TONIGHT...IN THE UNSTABLE AIR
ALONG AND JUST SOUTH OF THIS BOUNDARY AS WELL.

THE PRIMARY THREAT WITH STRONGER STORMS WILL BE LARGE HAIL AND
THUNDERSTORM WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN SATURDAY AND
SATURDAY NIGHT.  IN ADDITION...A HEAVY RAINFALL POTENTIAL ALSO
EXISTS FOR SATURDAY AFTERNOON AND SATURDAY NIGHT.

THUNDERSTORMS MAY CONTINUE THROUGH SUNDAY...BEFORE A COLD FRONT
PUSHES TROUGH THE MIDWEST AND TEMPORARILY ENDS THE STORM THREAT.

THUNDERSTORMS ARE POSSIBLE AGAIN LATE MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-221100-
WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY
ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY
TO NEW BUFFALO-LAKE MICHIGAN-
600 AM CDT FRI MAY 21 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
AREA.

A FRONTAL BOUNDARY EXTENDING FROM CENTRAL IOWA TO CENTRAL INDIANA
WILL RETURN NORTHWARD AS A WARM FRONT TODAY.  THIS FRONT WILL
SEPARATE RELATIVELY COOL AIR TO THE NORTH FROM WARM AND STICKY AIR
TO THE SOUTH.  THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT WILL BE
TO THE NORTH OF THIS FRONT.  HOWEVER...SCATTERED THUNDERSTORMS WILL
LIKELY DEVELOP LATE THIS AFTERNOON AND TONIGHT...IN THE UNSTABLE AIR
ALONG AND JUST SOUTH OF THIS BOUNDARY AS WELL.

THE PRIMARY THREATS WITH STRONGER STORMS WILL BE LARGE HAIL...
THUNDERSTORM WIND GUSTS ABOVE 35 KNOTS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN SATURDAY AND
SATURDAY NIGHT.  IN ADDITION...A HEAVY RAINFALL POTENTIAL ALSO
EXISTS FOR SATURDAY AFTERNOON AND SATURDAY NIGHT.

THUNDERSTORMS MAY CONTINUE THROUGH SUNDAY...BEFORE A COLD FRONT
PUSHES TROUGH THE MIDWEST AND TEMPORARILY ENDS THE STORM THREAT.

THUNDERSTORMS ARE POSSIBLE AGAIN LATE MONDAY NIGHT AND TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

MERZLOCK

The radar

The Milwaukee radar (KMKX), 83 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
May 21, 8:00 AM CST
Where
Winnebago County, Loves Park
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.317, -89.050

7 inch diameter tree limbs were blown down between Harlem and Windsor Roads.

Thunderstorm Wind, Boone

When
May 21, 8:10 AM CST
Where
Boone County, Belvidere
Measured
53 kt (61 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
42.250, -88.850

Large tree branches were down.

Thunderstorm Wind, Kane

When
May 21, 8:30 AM CST
Where
Kane County, West Dundee
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.100, -88.283

Power lines and large tree limbs were blown down.

Flash Flood, Kane

When
May 21, 8:30 AM CST to 9:00 AM CST
Where
Kane County, West Dundee
Reported by
LAW ENFORCEMENT
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Street flooding was reported.

Thunderstorm Wind, McHenry

When
May 21, 8:30 AM CST to 8:40 AM CST
Where
McHenry County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.317, -88.433

A tree was blown down across the road at the intersection of South Solon Road and Ridge Road in Spring Grove. Also, power lines were down on State Park Road. The sheriff's department reported minor wind damage in Cary, Crystal Lake, Harvard, Hebron, Marengo, McHenry, Richmond, Union, Wonder Lake and Woodstock.

Thunderstorm Wind, Lake

When
May 21, 8:35 AM CST
Where
Lake County, Antioch
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.467, -88.100

Trees and power lines were down.

Thunderstorm Wind, Kane

When
May 21, 8:40 AM CST
Where
Kane County, Hampshire
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.100, -88.533

Trees and power lines were down. Two semi tractor-trailers were blown off the road in northern Kane County.

Thunderstorm Wind, Kane

When
May 21, 8:44 AM CST
Where
Kane County, Carpentersville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.133, -88.250

Large tree branches were down.

Hail, Kane

When
May 21, 8:44 AM CST to 8:49 AM CST
Where
Kane County, Carpentersville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.133, -88.250

Thunderstorm Wind, Kane

When
May 21, 8:45 AM CST
Where
Kane County, 5 mi SW of Carpentersville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.083, -88.317

A large tree fell on house causing substantial damage to the house.

Thunderstorm Wind, Lake

When
May 21, 8:50 AM CST
Where
Lake County, 5 mi SE of Lake Zurich
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.150, -88.033

Trees and large branches were down.

Thunderstorm Wind, Lake

When
May 21, 8:55 AM CST
Where
Lake County, Hawthorne Woods
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
42.233, -88.017

Trees and power lines were down.

Thunderstorm Wind, Cook

When
May 21, 8:55 AM CST
Where
Cook County, Des Plaines
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
42.033, -87.900

Hail, Cook

When
May 21, 8:58 AM CST to 9:03 AM CST
Where
Cook County, Schaumburg
Measured
0.75 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
42.033, -88.083

Hail, Cook

When
May 21, 9:05 AM CST to 9:10 AM CST
Where
Cook County, Des Plaines
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.033, -87.900

Thunderstorm Wind, Lake

When
May 21, 9:05 AM CST
Where
Lake County, Libertyville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.283, -87.950

Trees were blown down near Milwaukee and Peterson Roads and north along Route 21.

Thunderstorm Wind, Cook

When
May 21, 9:08 AM CST
Where
Cook County, Chicago
Measured
50 kt (58 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
41.833, -87.650

Large tree limbs were down and shingles blown off of a roof 6 miles east of O'Hare. A wind gust was measured with an unofficial weather instrument.

Thunderstorm Wind, Cook

When
May 21, 9:09 AM CST
Where
Cook County, Melrose Park
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.900, -87.817

Eight to 10 inch diameter tree limbs were blown down. Stadium lights were damaged at the civic center. Most of the damage was along Chicago Avenue.

Thunderstorm Wind, Du Page

When
May 21, 9:15 AM CST
Where
Du Page County, West Chicago
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.883, -88.200

Many large trees and power lines were blown down across much of the downtown area.

Thunderstorm Wind, Cook

When
May 21, 9:15 AM CST
Where
Cook County, Evanston
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.050, -87.683

Large tree branches were blown down at corner of Sherman Road and Main Street.

Thunderstorm Wind, Du Page

When
May 21, 9:25 AM CST
Where
Du Page County, Hinsdale
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.800, -87.933

Large tree limbs were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396949, 5396948, 5396951, 5396953, 5396954, 5396947, 5396946, 5396944, 5396945, 5396955, 5396943, 5396941, 5396942, 5396940, 5396939, 5396950, 5396952, 5396938, 5396866, 5396867, 5396865.